Alert archive / Arkansas / Tornado Warnings in 2017

Tornado Warning 5, NWS Little Rock, AR

February 28, 2017White County, Arkansas

NWS Little Rock, AR issued this tornado warning at Feb 28, 2017, 6:33 PM CST for White County, Arkansas. It was in force for 42 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 28, 2017, 6:33 PM CST (00:33 UTC)
Expired
Feb 28, 2017, 7:15 PM CST
In force
42 min
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.75 in

County White County, AR

The radar

The Little Rock radar (KLZK), 49 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 28, 7:00 PM CSTTSTM WND DMG1 Sw Higginson, ARSEVERAL TREES AND POWERLINES DOWN NEAR HIGHWAY 367.
Feb 28, 7:00 PM CSTHAIL 23 N Beebe, AR
Feb 28, 7:03 PM CSTTORNADO 11 W Higginson, AR*** 4 INJ *** THIS TORNADO WAS RATED EF1 WITH WINDS ESTIMATED AT 110 MPH. THE TORNADO TRACKED 1.5 MILES, AND HAD A WIDTH OF 120 YARDS. THERE WERE FOUR INJURIES.
Feb 28, 7:05 PM CSTTSTM WND DMGHigginson, ARSEVERAL TREES AND POWERLINES DOWN AS WELL DAMAGE TO A COUPLE OF HOMES.
Feb 28, 7:05 PM CSTTORNADOSse Higginson, AR*** 4 INJ *** THIS TORNADO WAS RATED EF1 WITH WINDS ESTIMATED AT 110 MPH. THE TORNADO TRACKED 1.5 MILES, AND HAD A WIDTH OF 120 YARDS. THERE WERE FOUR INJURIES.
Feb 28, 7:07 PM CSTTORNADO 21 Ssw Kensett, ARTHIS TORNADO WAS RATED EF2 WITH WINDS ESTIMATED AT 115 MPH. THE SURVEY IS STILL IN PROGRESS.
Feb 28, 7:09 PM CSTTORNADOSw Kensett, ARTHIS TORNADO WAS RATED EF2 WITH WINDS ESTIMATED AT 115 MPH. THE TORNADO BEGAN ROUGHLY 0.8 MILE SOUTHWEST OF KENSETT. THE SURVEY IS STILL IN PROGRESS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this tornado warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 28, 3:40 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.6 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 341 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1117 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
931 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
341 m²/s²
0-3 km storm-relative helicity
315 m²/s²
Significant tornado parameter
2.3
Supercell composite
8.2

Open this sounding in Storm Lab

The text

As transmitted.

068 
WFUS54 KLZK 010033
TORLZK
ARC145-010115-
/O.NEW.KLZK.TO.W.0005.170301T0033Z-170301T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Little Rock AR
633 PM CST TUE FEB 28 2017

The National Weather Service in Little Rock has issued a

* Tornado Warning for...
  Central White County in central Arkansas...

* Until 715 PM CST
    
* At 633 PM CST, a severe thunderstorm capable of producing a tornado
  was located 8 miles northwest of Ward, or 10 miles north of Cabot,
  moving northeast at 45 mph.

  HAZARD...Tornado and baseball size hail. 

  SOURCE...Storm spotter reported a funnel cloud near El Paso. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* Locations impacted include...
  Searcy...                         Bald Knob...
  Judsonia...                       Kensett...
  Higginson...                      West Point...
  Crosby...                         Pryor...
  McRae...                          Garner...
  Antioch in White County...        Providence...
  El Paso...                        Floyd...
  Armstrong Springs...              Plainview in White County...
  Center Hill...                    

This includes US Highway 67 between mile markers 32 and 56.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3507 9207 3509 9210 3514 9210 3543 9159
      3516 9148
TIME...MOT...LOC 0033Z 242DEG 37KT 3512 9203 

TORNADO...RADAR INDICATED
HAIL...2.75IN

$$

Cavanaugh
2 follow-up statements
874 
WWUS54 KLZK 010047
SVSLZK

Severe Weather Statement
National Weather Service Little Rock AR
647 PM CST TUE FEB 28 2017

ARC145-010115-
/O.CON.KLZK.TO.W.0005.000000T0000Z-170301T0115Z/
White AR-
647 PM CST TUE FEB 28 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CST FOR CENTRAL
WHITE COUNTY...

At 646 PM CST, A severe thunderstorm capable of producing a tornado 
was located near McRae, or 10 miles southwest of Searcy, moving east 
at 40 mph.

HAZARD...Tornado and two inch hail. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

Locations impacted include...
Searcy...                         Bald Knob...
Judsonia...                       Kensett...
Higginson...                      West Point...
Crosby...                         Pryor...
McRae...                          Garner...
Antioch in White County...        Providence...
Armstrong Springs...              Plainview in White County...
Floyd...                          Center Hill...

This includes US Highway 67 between mile markers 33 and 56.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3510 9190 3513 9195 3521 9197 3543 9159
      3516 9148
TIME...MOT...LOC 0046Z 251DEG 34KT 3515 9188 

TORNADO...RADAR INDICATED
HAIL...2.00IN

$$

Cavanaugh
794 
WWUS54 KLZK 010059
SVSLZK

Severe Weather Statement
National Weather Service Little Rock AR
659 PM CST TUE FEB 28 2017

ARC145-010115-
/O.CON.KLZK.TO.W.0005.000000T0000Z-170301T0115Z/
White AR-
659 PM CST TUE FEB 28 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CST FOR CENTRAL
WHITE COUNTY...
    
At 658 PM CST, a severe thunderstorm capable of producing a tornado
was located near Higginson, or near Searcy, moving northeast at 35
mph.

HAZARD...Tornado and baseball size hail. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. The city of Searcy is in the direct path of this 
         storm. If you are in or near Searcy...take cover 
         immediately!

Locations impacted include...
Searcy...                         Bald Knob...
Judsonia...                       Kensett...
Higginson...                      West Point...
Pryor...                          Providence...
Armstrong Springs...              Plainview in White County...

This includes US Highway 67 between mile markers 39 and 56.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3515 9175 3518 9183 3527 9184 3543 9159
      3516 9148
TIME...MOT...LOC 0058Z 241DEG 32KT 3520 9177 

TORNADO...RADAR INDICATED
HAIL...2.75IN

$$

Cavanaugh

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this tornado warning went out at Feb 28, 5:50 PM CST, 43 minutes earlier.

Area forecast discussion, Feb 28, 5:50 PM CST, 43 minutes before
Area Forecast Discussion...Update
National Weather Service Little Rock AR
550 PM CST Tue Feb 28 2017

.Aviation...

VFR flight conditions will start the forecast, with MVFR conditions
with strong to severe storms. Storms will affect most of central AR
this evening, and move northeast. Tuesday evening convection will be
more isolated and strong to severe, while tonight a cold front will
gradually push across the state and additional convection will be
seen along the cold front with also isolated strong to severe
storms. Used VCSH and VCTS in all Tafs. Winds will be south at 10 to
20 mph with some gusts to 30 mph. Behind the front, winds will shift
to the northwest. (59)

&&

.Prev Discussion.../ Issued 259 PM CST Tue Feb 28 2017/

.SHORT TERM...Tonight Through Thursday

Focus this afternoon is on the chances of showers and thunderstorms
for tonight. The latest sounding...18Z...indicates a strong cap at
about 3000 feet. The atmosphere will need a little more heating to
break this cap and allow thunderstorms develop. A strong jet streak
should come across the state around 03Z tonight and provide
additional lift. The enhanced risk of severe thunderstorms continues
for mainly the northern half of the area with a slight risk
elsewhere. The cold front in the plains will not move through the
state until after midnight. This will bring another chance of strong
thunderstorms. Large hail, storng winds and tornadoes are all
possible through the night. Expect the thunderstorms and cold front
to exit the eastern part of the state during Wednesday morning.
Gusty south winds will be ahead of the front and will turn to the
northwest behind the front and remain gusty. Will issue a Lake Wind
Advisory due to the strong winds.

All rain should be out of eastern Arkansas by noon Wednesday. Expect
winds to diminish through the afternoon as the gradient relaxes.
High temperatures Wednesday will be in the mid 50s to mid 70s...and
upper 50s to mid 60s for Thursday. &&

.LONG TERM...Thursday Night Through Tuesday

The period will begin with dry weather, and close to seasonal
temperatures. It may be cool enough for a freeze in parts of
northern Arkansas Friday morning. After that, a warming trend is
expected. This will happen as a large area of high pressure exits
toward the southeast United States, and winds around the high become
more southerly. As temperatures go up, a storm system will approach
from the Plains late in the weekend and early next week. That will
result in isolated to scattered showers and thunderstorms Sunday and
Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     58  62  34  61 /  70  60   0   0
Camden AR         62  70  37  64 /  60  40   0   0
Harrison AR       48  57  32  59 /  60  30   0   0
Hot Springs AR    58  66  35  63 /  60  30   0   0
Little Rock   AR  61  67  36  63 /  60  50   0   0
Monticello AR     65  74  38  64 /  70  60   0   0
Mount Ida AR      56  63  33  63 /  60  30   0   0
Mountain Home AR  52  59  32  60 /  70  40   0   0
Newport AR        59  64  35  61 /  80  60   0   0
Pine Bluff AR     63  70  37  63 /  70  50   0   0
Russellville AR   56  62  33  62 /  60  30   0   0
Searcy AR         60  66  35  62 /  70  50   0   0
Stuttgart AR      62  68  37  62 /  70  50   0   0
&&

.LZK Watches/Warnings/Advisories...
Lake Wind Advisory from 6 PM this evening to noon CST Wednesday
FOR Arkansas-Baxter-Boone-Bradley-Calhoun-Clark-Cleburne-
Cleveland-Conway-Dallas-Desha-Drew-Faulkner-Fulton-Garland-Grant-
Hot Spring-Independence-Izard-Jackson-Jefferson-Johnson-Lincoln-
Logan-Lonoke-Marion-Monroe-Montgomery-Newton-Ouachita-Perry-Pike-
Polk-Pope-Prairie-Pulaski-Saline-Scott-Searcy-Sharp-Stone-Van
Buren-White-Woodruff-Yell.

&&

Short Term...51 / Long Term...46
Hazardous weather outlook, Feb 28, 4:50 PM CST, 1 hour 43 minutes before
Hazardous Weather Outlook...Update
National Weather Service Little Rock AR
450 PM CST Tue Feb 28 2017

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-011115-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-
Calhoun-Bradley-Drew-
450 PM CST Tue Feb 28 2017

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...This Evening and Tonight

Isolated to scattered thunderstorms will develop this evening and
become more numerous tonight. Isolated to scattered strong to severe
storms will be seen, with large hail, damaging winds and a few
isolated tornadoes possible. Isolated storms this evening will
transition to a line of storms later tonight as a cold front moves
into the state from the northwest. Damaging winds will be possible
along this line of storms, with hail and tornadoes a lesser threat
at that time. Isolated areas of heavy rain will also be possible
with localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday Through Monday

The storm system and cold front will be pushing east of Arkansas on
Wednesday, and push the storms east of Arkansas. An isolated strong
to severe storm will be possible until the cold front pushes east of
Arkansas. Then high pressure will build into the area and bring
cooler and dry weather into the weekend.

.Spotter Information Statement...

Spotter Activation will be needed this evening and tonight.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

59

In the hours before

Local storm report, Feb 28, 5:39 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
539 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     HOT SPRINGS VILLAGE     34.67N  93.00W
02/28/2017                   GARLAND            AR   LAW ENFORCEMENT

            TREES DOWN ON A HOUSE.

&&

EVENT NUMBER LZK1700053

JBH
Local storm report, Feb 28, 5:41 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
541 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             WILLIAMS JUNCTION       34.88N  92.77W
02/28/2017  E1.00 INCH       PERRY              AR   AMATEUR RADIO

&&

EVENT NUMBER LZK1700054

JBH
Local storm report, Feb 28, 5:48 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
548 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     HAIL             LITTLE ITALY            34.94N  92.59W
02/28/2017  E1.00 INCH       PERRY              AR   AMATEUR RADIO

&&

EVENT NUMBER LZK1700055

JBH
Local storm report, Feb 28, 5:49 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
549 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     HAIL             MONNIE SPRINGS          34.92N  92.49W
02/28/2017  E1.50 INCH       PULASKI            AR   AMATEUR RADIO

&&

EVENT NUMBER LZK1700056

JBH
Local storm report, Feb 28, 5:59 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
559 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             MONNIE SPRINGS          34.92N  92.49W
02/28/2017  E4.50 INCH       PULASKI            AR   AMATEUR RADIO

&&

EVENT NUMBER LZK1700057

JBH
Local storm report, Feb 28, 6:23 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
623 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             VILONIA                 35.08N  92.21W
02/28/2017  E1.00 INCH       FAULKNER           AR   PUBLIC

&&

EVENT NUMBER LZK1700058

JBH

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 6:05 PM CSTSevere Thunderstorm WarningLZKFaulkner, Perry, Pulaski40 min
Feb 28, 6:25 PM CSTSevere Thunderstorm WarningLZKFaulkner, Lonoke, White50 min
Feb 28, 7:09 PM CSTSevere Thunderstorm WarningLZKJackson, White, Woodruff51 min
Feb 28, 7:14 PM CSTTornado WarningLZKJackson, White, Woodruff35 min
Feb 28, 7:35 PM CSTSpecial Weather StatementLZKBaxter40 min
Feb 28, 7:52 PM CSTSevere Thunderstorm WarningLZKJackson, Woodruff23 min
Feb 28, 8:40 PM CSTSpecial Weather StatementLZKIzard, Stone35 min
Feb 28, 9:40 PM CSTSpecial Weather StatementLZKSharp20 min
Mar 1, 1:07 AM CSTSevere Thunderstorm WarningLZKJohnson, Logan, Newton, Pope, Searcy, Yell38 min
Mar 1, 1:39 AM CSTSevere Thunderstorm WarningLZKBaxter, Conway, Johnson, Logan, Marion, Newton and 4 more51 min
Mar 1, 1:47 AM CSTSpecial Weather StatementLZKLogan, Scott, Yell43 min
Mar 1, 2:27 AM CSTSevere Thunderstorm WarningLZKBaxter, Cleburne, Conway, Faulkner, Independence, Izard and 6 more48 min
Mar 1, 2:35 AM CSTSpecial Weather StatementLZKConway, Perry, Yell40 min
Mar 1, 2:36 AM CSTSpecial Weather StatementLZKMontgomery, Polk39 min
Mar 1, 2:43 AM CSTSevere Thunderstorm WarningLZKBaxter, Fulton, Izard, Sharp47 min
Mar 1, 3:05 AM CSTSevere Thunderstorm WarningLZKIndependence, Jackson, Sharp, White, Woodruff40 min
Mar 1, 3:16 AM CSTSpecial Weather StatementLZKPrairie, White, Woodruff44 min
Mar 1, 4:35 AM CSTSevere Thunderstorm WarningLZKLonoke, Prairie, Pulaski, Saline, White40 min
Mar 1, 5:12 AM CSTSevere Thunderstorm WarningLZKJackson, Lonoke, Monroe, Prairie, White, Woodruff48 min
Mar 1, 5:43 AM CSTSpecial Weather StatementLZKPulaski, Saline32 min
Mar 1, 6:42 AM CSTSpecial Weather StatementLZKLonoke, Prairie, Pulaski, Saline48 min

Nearby

Tornado Warnings in Arkansas, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.